Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 145, NWS Pueblo, CO

July 15, 2005Huerfano County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 15, 2005, 6:36 PM MDT for Huerfano County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2005, 6:36 PM MDT (00:36 UTC)
Expired
Jul 15, 2005, 7:30 PM MDT
In force
54 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
2662 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 160036
SVRPUB
COC055-160130-
/O.NEW.KPUB.SV.W.0145.050716T0036Z-050716T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
636 PM MDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO.

* UNTIL 730 PM MDT.

* AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS CENTERED 8 MILES NORTHEAST OF SPANISH PEAKS...OR 12 MILES
  SOUTH OF WALSENBURG...AND WAS MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHERN HUERFANO COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3754 10473 3755 10515 3730 10513 3739 10493
      3742 10473

$$
3 follow-up statements
000 
WWUS55 KPUB 160055
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
654 PM MDT FRI JUL 15 2005

COC055-160130-
/O.CON.KPUB.SV.W.0145.000000T0000Z-050716T0130Z/
HUERFANO CO-
654 PM MDT FRI JUL 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN HUERFANO
COUNTY UNTIL 730 PM MDT...

AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED 11 MILES EAST OF LA VETA...OR ABOUT 12 MILES
SOUTH OF WALSENBURG...MOVING EAST AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
HUERFANO COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3754 10473 3755 10515 3730 10513 3739 10493
      3742 10473

$$
000 
WWUS55 KPUB 160105
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
705 PM MDT FRI JUL 15 2005

COC055-160130-
/O.CON.KPUB.SV.W.0145.000000T0000Z-050716T0130Z/
HUERFANO CO-
705 PM MDT FRI JUL 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN HUERFANO
COUNTY UNTIL 730 PM MDT...

AT 702 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS CENTERED 13 MILES EAST OF LA VETA...OR ABOUT 11 MILES
SOUTH OF WALSENBURG...MOVING EAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
HUERFANO COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3754 10473 3755 10515 3730 10513 3739 10493
      3742 10473

$$
000 
WWUS55 KPUB 160129
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
730 PM MDT FRI JUL 15 2005

COC055-160140-
/O.EXP.KPUB.SV.W.0145.000000T0000Z-050716T0130Z/
HUERFANO CO-
730 PM MDT FRI JUL 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUERFANO COUNTY HAS
EXPIRED...

AT 729 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3754 10473 3755 10515 3730 10513 3739 10493
      3742 10473

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:16 PM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 15, 1:16 PM MDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT FRI JUL 15 2005

.SHORT TERM...
(TONIGHT AND SATURDAY)

...RED FLAG WARNING FOR FIRE WEATHER ZONES 220 AND 223 UNTIL 9 PM
MDT THIS EVENING...

MAIN FORECAST CHALLENGE CONTINUES TO BE AREAL COVERAGE OF
SHRA/TSRA...INCLUDING ANY DRY THUNDERSTORM POTENTIAL...AND
MAX/MIN TEMPS OVER THE NEXT 24 HOURS.

CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER ANALYSES
SHOWED A VERY BROAD...AND DIRTY...MID/UPPER LEVEL HIGH PRESSURE
CENTER OVER THE GREAT BASIN. MINOR SHORTWAVE TROUGHS...SOME
DIFFICULT TO DISCERN...WERE ROTATING THROUGH AND AROUND THE HIGH.
FIRST BATCH OF SHRA/TSRA FORMED OVER THE CONTDVD LATE THIS
AM/EARLY AFTN. THE MOST UNSTABLE AND DRY AIR...IN TERMS OF FIRE
WEATHER...WAS OVER THE CONTDVD WITH HAINES VALUES OF 5 AND 6 THIS
AFTN.

TNGT...ANTICIPATING THE WEATHER PATTERN AND SENSIBLE WEATHER TO BE
SIMILAR AS LAST NGT. ISOLD-SCT SHRA/TSRA...MAINLY OVER THE HIGH
COUNTRY AND THE I-25 CORRIDOR...SHOULD DIE OUT SHORTLY AFTER
SUNSET GIVEN THE LACK OF ANY SYNOPTIC SCALE ASCENT OR FEATURE.
WILL CONTINUE THE RED FLAG WARNING FOR FIRE WEATHER ZONES 220 AND
223 FOR ISOLD-SCT DRY THUNDERSTORMS...HAINES 5-6...AND EXTREMELY
DRY FUELS. THE PRECIPITATION MAY ACTUALLY TRANSITION FROM DRY TO
WET DURING THE EVENING IN SOME OF THE MORE INTENSE CELL UPDRAFT
REGIONS. MIN TEMPS SHOULD BE SIMILAR TO FRI MORNINGS.

SAT...PERSISTENCE PROBABLY THE BEST TOOL TO USE. LITTLE PATTERN
CHANGE...SO THERE WILL BE THE POTENTIAL FOR ISOLD SHRA/TSRA OVER
THE MOUNTAINS AND HIGH VALLEYS INCLUDING POSSIBLY INTO THE I-25
CORRIDOR REGION DURING THE MID/LATE AFTN. DAYTIME MINIMUM HUMIDITY
LEVELS WILL LIKELY RANGE FROM 14-35% IN THE MOUNTAINS AND HIGH
VALLEYS...ALONG WITH HAINES VALUES OF 5 OR 6. THE FUELS WILL STILL
BE EXTREMELY DRY. THE UNCERTAINTY IS THE DRY THUNDERSTORM
COVERAGE POTENTIAL. THINKING THAT WITH A LITTLE DRIER AIR MASS AND
LACK OF NOTICEABLE MID/UPPER LEVEL SHORTWAVE TROUGH...ANY DRY
THUNDERSTORM COVERAGE WILL BE LESS THAN 15%...SO WILL NOT ISSUE A
FIRE WEATHER WATCH AT THIS TIME. MAX TEMPS SHOULD BE SIMILAR TO
FRI AFTNS. METZE

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

UPPER RIDGE REMAINS OVER THE SOUTHWESTERN U.S. THROUGH THE
FORECASTER PERIOD BUT GETS SQUASHED SOUTHWARD A LITTLE BY UPPER
LEVEL SYSTEM THAT TRAVELS ACROSS THE NORTHERN TIER STATES
BEGINNING SUNDAY. THIS SYSTEM WILL SEND A SURGE DOWN THE EASTERN
FRONT RANGE SUNDAY NIGHT ALLOWING FOR SLIGHT COOLING MONDAY ALONG
WITH A CHANCE FOR PRECIP OVER THE EASTERN MOUNTAINS AND PLAINS.
THE RIDGE BUILDS BACK IN FOR MIDWEEK. REMAINS OF EMILY WILL BE
MOVING ACROSS TEXAS BY THE END OF THE WEEK BUT IMPACT ON COLORADO
SHOULD BE MINIMAL.

MODELS ARE PRETTY CONSISTENT FROM RUN TO RUN WITH THE PASSAGE OF
THE BOUNDARY ON MONDAY AND WITH THE GENERAL PATTERN OVER THE
FORECAST PERIOD. THE USUAL DISAGREEMENTS FROM MODEL TO MODEL WITH
PRECIP COVERAGE AND TIMING. STAYED THE COURSE WITH THE CURRENT
FORECAST AND MADE VERY FEW CHANGES TO THE GRIDS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM FRIDAY FOR COZ220...COZ223.

&&

17/21
Hazardous weather outlook, Jul 15, 6:58 AM MDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
658 AM MDT FRI JUL 15 2005

COZ058>089-093>099-161300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
658 AM MDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE...MAYBE TWO MARGINALLY SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING. THE BEST CHANCE FOR A MARGINALLY SEVERE
STORMS WILL BE OVER OR NEAR THE SANGRE DE CRISTO MOUNTAINS...THE WET
MOUNTAINS AND THE PIKES PEAK REGION. THE MAIN THREAT WILL BE HAIL UP
TO THE SIZE OF PENNIES.

OVER THE REMAINDER OF THE MOUNTAINS OF COLORADO...MOUNTAIN VALLEYS
AND I-25 CORRIDOR...ISOLATED THUNDERSTORMS WILL BE POSSIBLE. THE
MAIN THREAT FROM THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING. BRIEF PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON
SATURDAY AND SUNDAY...MAINLY ACROSS THE MOUNTAINS AND IMMEDIATELY
ADJACENT PLAINS. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. FOR MONDAY AND TUESDAY A
SLIGHT INCREASE IN THUNDERSTORM ACTIVITY IS ANTICIPATED...AS A WEAK
COLD FRONT MOVES THROUGH THE AREA. ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL THEN RETURN FOR WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY
BE POSSIBLE AFTER 3 PM ALONG THE SANGRE DE CRISTO MOUNTAINS...THE
WET MOUNTAINS AND THE PIKES PEAK REGION.

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.